Alert archive / Montana / Red Flag Warnings in 2021

Red Flag Warning 32, NWS Glasgow, MT

October 5, 20219 counties in Montana

NWS Glasgow, MT issued this red flag warning at Oct 5, 2021, 2:03 PM MDT for 9 counties in Montana. It took effect at Oct 6, 2021, 12:00 PM MDT. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Oct 5, 2021, 2:03 PM MDT (20:03 UTC)
In effect from
Oct 6, 2021, 12:00 PM MDT
Expired
Oct 6, 2021, 7:08 PM MDT
In force
7 hr
Issued by
NWS Glasgow, MT

Counties Daniels County, MT, Dawson County, MT, McCone County, MT, Prairie County, MT, Richland County, MT, Roosevelt County, MT, Sheridan County, MT, Valley County, MT, Wibaux County, MT

The radar

The Glasgow radar (KGGW), 114 km from the middle of the area, began a volume at 20:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Glasgow Intl Airport, MT (KGGW), launched 12:00Z, 8.1 hours before the alert went out and 113 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Glasgow Intl Airport, MT at 12:00Z on 2021-10-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Glasgow Intl Airport, MT at 12:00Z on 2021-10-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 73 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3736 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
73 m²/s²
0-3 km storm-relative helicity
105 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

232 
WWUS85 KGGW 052003
RFWGGW

URGENT - FIRE WEATHER MESSAGE
National Weather Service Glasgow MT
203 PM MDT Tue Oct 5 2021

MTZ120-122-060815-
/O.UPG.KGGW.FW.A.0024.211006T1800Z-211007T0300Z/
/O.NEW.KGGW.FW.W.0032.211006T1800Z-211007T0300Z/
/O.CON.KGGW.FW.W.0030.000000T0000Z-211006T0200Z/
Fort Peck Reservation and Daniels/Roosevelt/Sheridan Counties-
Dawson/McCone/Prairie/Richland/Wibaux Counties-
203 PM MDT Tue Oct 5 2021

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM MDT THIS EVENING
FOR BREEZY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES
120 AND 122... ...RED FLAG WARNING IN EFFECT FROM NOON TO 9 PM 
MDT WEDNESDAY FOR BREEZY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE
WEATHER ZONES 120 AND 122...

The National Weather Service in Glasgow has issued a Red Flag
Warning for breezy winds and low relative humidity, which is in 
effect from noon to 9 PM MDT Wednesday. The Fire Weather Watch is 
no longer in effect.

* AFFECTED AREA...Fire Weather Zones 120 and 122.

* TIMING...Warning through 8 PM this evening as well as for 
  Wednesday afternoon and evening.

* WINDS...West-southwest winds today and south winds Wednesday at 10
  to 20 mph with gusts up to 30 mph.

* RELATIVE HUMIDITY...As low as 8 percent this afternoon and 13
  percent Wednesday afternoon.

* TEMPERATURES...Upper 80s to near 90.

* IMPACTS...Any fires that start will spread rapidly.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Please advise the appropriate officials or fire crews in these
areas of this Red Flag Warning.

&&

$$

MTZ135>137-060200-
/O.CON.KGGW.FW.W.0030.000000T0000Z-211006T0200Z/
The Little Rockies-
The Lower Missouri River Breaks including the Charles M Russell
National Wildlife Refuge-
Southern Petroleum and Southern Garfield Counties-
203 PM MDT Tue Oct 5 2021

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM MDT THIS EVENING
FOR BREEZY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES
135, 136, AND 137...

* AFFECTED AREA...Fire Weather Zones 135, 136 and 137.

* TIMING...Through 8 PM this evening.

* WINDS...Southwest 10 to 15 mph with gusts up to 25 mph.

* RELATIVE HUMIDITY...As low as 8 percent.

* TEMPERATURES...In the upper 80s.

* IMPACTS...Any fires that start will spread rapidly.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Please advise the appropriate officials or fire crews in these
areas of this Red Flag Warning.

&&

$$

MTZ134-060200-
/O.CON.KGGW.FW.W.0031.000000T0000Z-211006T0200Z/
Northern Valley and Northern Phillips Counties-
203 PM MDT Tue Oct 5 2021

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM MDT THIS EVENING
FOR BREEZY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONE 
134...

* AFFECTED AREA...Fire Weather Zone 134.

* TIMING...Through 8 PM this evening.

* WINDS...Southwest 10 to 15 mph with gusts up to 25 mph.

* RELATIVE HUMIDITY...As low as 12 percent.

* TEMPERATURES...In the mid 80s.

* IMPACTS...Any fires that start will spread rapidly.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Please advise the appropriate officials or fire crews in these
areas of this Red Flag Warning.

&&

$$

http://www.weather.gov/glasgow
4 follow-up statements
536 
WWUS85 KGGW 060211
RFWGGW

URGENT - FIRE WEATHER MESSAGE
National Weather Service Glasgow MT
811 PM MDT Tue Oct 5 2021

MTZ120-122-061200-
/O.EXP.KGGW.FW.W.0030.000000T0000Z-211006T0200Z/
/O.CON.KGGW.FW.W.0032.211006T1800Z-211007T0300Z/
Fort Peck Reservation and Daniels/Roosevelt/Sheridan Counties-
Dawson/McCone/Prairie/Richland/Wibaux Counties-
811 PM MDT Tue Oct 5 2021

...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TO 9 PM MDT
WEDNESDAY FOR BREEZY CONDITIONS AND LOW HUMIDITY FOR FIRE 
WEATHER ZONES 120 AND 122... 

...RED FLAG WARNING HAS EXPIRED FOR FIRE WEATHER ZONES 120 AND 
122...

* AFFECTED AREA...Fire Weather Zones 120 and 122.

* TIMING...Wednesday afternoon and evening.

* WINDS...Southeast 10 to 20 mph with gusts up to 35 mph.

* RELATIVE HUMIDITY...As low as 8 percent.

* IMPACTS...Any fires that start will spread rapidly.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Please advise the appropriate officials or fire crews in these
areas of this Red Flag Warning.

&&

$$

MTZ135>137-060315-
/O.EXP.KGGW.FW.W.0030.000000T0000Z-211006T0200Z/
The Little Rockies-
The Lower Missouri River Breaks including the Charles M Russell
National Wildlife Refuge-
Southern Petroleum and Southern Garfield Counties-
811 PM MDT Tue Oct 5 2021

...RED FLAG WARNING HAS EXPIRED FOR FOR FIRE WEATHER ZONES 135, 
136, AND 137...

Winds and humidity have recovered this evening, therefore the Red
Flag warning has been allowed to expire.

$$

MTZ134-060315-
/O.EXP.KGGW.FW.W.0031.000000T0000Z-211006T0200Z/
Northern Valley and Northern Phillips Counties-
811 PM MDT Tue Oct 5 2021

...RED FLAG WARNING HAS EXPIRED FOR FIRE WEATHER ZONE 134...

Winds and humidity have recovered this evening, therefore the Red
Flag warning has been allowed to expire.

$$

http://www.weather.gov/glasgow
423 
WWUS85 KGGW 060938
RFWGGW

URGENT - FIRE WEATHER MESSAGE
National Weather Service Glasgow MT
338 AM MDT Wed Oct 6 2021

MTZ120-122-062145-
/O.CON.KGGW.FW.W.0032.211006T1800Z-211007T0300Z/
Fort Peck Reservation and Daniels/Roosevelt/Sheridan Counties-
Dawson/McCone/Prairie/Richland/Wibaux Counties-
338 AM MDT Wed Oct 6 2021

...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TODAY TO 9 PM MDT
THIS EVENING FOR BREEZY CONDITIONS AND LOW HUMIDITY FOR FIRE
WEATHER ZONES 120 AND 122...

* AFFECTED AREA...Fire Weather Zones 120 and 122.

* TIMING...this afternoon and evening.

* WINDS...South 10 to 20 mph with gusts up to 30 mph.

* RELATIVE HUMIDITY...As low as 15 percent.

* IMPACTS...Any fires that start will spread rapidly.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Please advise the appropriate officials or fire crews in these
areas of this Red Flag Warning.

&&

$$

http://www.weather.gov/glasgow
261 
WWUS85 KGGW 061944
RFWGGW

URGENT - FIRE WEATHER MESSAGE
National Weather Service Glasgow MT
144 PM MDT Wed Oct 6 2021

MTZ120-122-070300-
/O.CON.KGGW.FW.W.0032.000000T0000Z-211007T0300Z/
Fort Peck Reservation and Daniels/Roosevelt/Sheridan Counties-
Dawson/McCone/Prairie/Richland/Wibaux Counties-
144 PM MDT Wed Oct 6 2021

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM MDT THIS EVENING
FOR BREEZY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES
120 AND 122...

* AFFECTED AREA...Fire Weather Zones 120 and 122.

* TIMING...Through this evening.

* WINDS...South 10 to 20 mph with gusts up to 30 mph.

* RELATIVE HUMIDITY...As low as 12 percent.

* IMPACTS...Any fires that start will spread rapidly.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Please advise the appropriate officials or fire crews in these
areas of this Red Flag Warning.

&&

$$

http://www.weather.gov/glasgow
556 
WWUS85 KGGW 070108
RFWGGW

URGENT - FIRE WEATHER MESSAGE
National Weather Service Glasgow MT
708 PM MDT Wed Oct 6 2021

MTZ120-122-070215-
/O.CAN.KGGW.FW.W.0032.000000T0000Z-211007T0300Z/
Fort Peck Reservation and Daniels/Roosevelt/Sheridan Counties-
Dawson/McCone/Prairie/Richland/Wibaux Counties-
708 PM MDT Wed Oct 6 2021

...RED FLAG WARNING IS CANCELLED FOR FIRE WEATHER ZONES 120 AND 
122...

The National Weather Service in Glasgow has cancelled the Red
Flag Warning.

Winds and humidity are no longer at critical levels, therefore 
the Red Flag warning has been allowed to expire.

$$

http://www.weather.gov/glasgow

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Glasgow, MT wrote its last area forecast discussion before this red flag warning went out at Oct 5, 8:50 AM MDT, 5 hours 13 minutes earlier.

Area forecast discussion, Oct 5, 8:50 AM MDT, 5 hours 13 minutes before
Area Forecast Discussion
National Weather Service Glasgow MT
850 AM MDT Tue Oct 5 2021

.DISCUSSION...

Morning Update...

The Red Flag Warning has been expanded for this afternoon to
include all of Northeast Montana. Critically low RH values along
with winds of 10 to 20 mph will combine with the critically dry
fuels to create high fire danger in the area. Temperatures were
also bumped up a couple degrees for this afternoon.

-Mottice

Previous Discussion...

Upper ridge remains over the northern plains with hot and dry
airmass holding over eastern Montana for today. Temperatures will
be near record levels, and with the dry conditions a Red Flag
warning is in effect for much of the south and east.

Upper trof over the west coast will begin expanding eastward on
Wednesday. This will push a cold front across the eastern half of
the state late in the day. South winds will increase ahead of the
front, leading to the issuance of a Fire Weather Watch for the
eastern zones.

Much cooler air moves into the region behind the front with the
expansion of the upper trof. The track of the moisture plume off
the Pacific into the trof will be more favorable for eastern
Montana, and several shortwaves lifting through the flow could
bring some much needed rain to parts of the region late in the
week and into next week. RAE

&&

.AVIATION...
VFR. Upper level ridging continues to be the dominant weather
feature for the area, keeping pleasant flying conditions in place.
The ridge should begin to break down around midweek with showers
possible by the latter half of the week.

&&

.FIRE WEATHER...
The elevated fire conditions will continue across much of the
region through Wednesday. A cold front will cross the eastern
half of the state late on Wednesday, bringing cooler and
potentially wetter conditions into next week.

Red Flag Warning for the southern and eastern fire weather zones
(120, 122, 136, 137) continues today where the combination of dry
fuels, low relative humidity values (into the single digits) and
gusty winds up to 25 mph, will lead to the elevated fire
conditions. The remainder of the region will see near critical
conditions, but winds are not expected to be as strong.

With the approach of the cold front on Wednesday, low level south
winds will increase along the North Dakota border, leading to
elevated to critical fire weather conditions. With the still low
relative humidity and hot temperatures, a Fire Weather Watch was
issued for the afternoon and evening for zones 120 and 122.

&&

.GLASGOW WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning until 8 PM MDT this evening for
MTZ120-122-134>137.

Fire Weather Watch from Wednesday afternoon through Wednesday
evening for MTZ120-122.

&&

weather.gov/glasgow

The office that day

Everything else NWS Glasgow, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 5, 3:38 AM MDTFire Weather WatchGGWDaniels, Dawson, McCone, Prairie, Richland, Roosevelt and 3 more10 hr
Oct 5, 8:46 AM MDTRed Flag WarningGGWPhillips, Valley11 hr

Nearby

Red Flag Warnings in Montana, 2021Every red flag warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.